MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 488530-12
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Firing Problem (4011)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The curved-tip sureform 30 staple has been returned and evaluated by the failure analysis (fa) team.The instrument was found to have a piece of the reload installation tool lodged inside of the instrument jaws.The fragment measures approximately 1.56mm x 371mm.The lodged fragment most likely caused the reload recognition failures.Additional findings: the instrument was found to have multiple reload recognition failure based on the log review.Review of the logs found that the instrument generated three 2150 event numbers, one "no valid reload detected" and two "lockout detected".The lockout errors were most likely due to the inability of the reload to sit in the jaws properly because of the lodged fragment that was found inside of the jaws.The lodged fragment was removed from the jaws.The instrument was installed on an in-house system with an in-house reload.The instrument passed the initialization test.The jaws opened and closed properly.The instrument was then tested for fire and fired the reload successfully.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the curved-tip sureform 30 staple would not fire.There packages of 30mm white reloads were used and the stapler still would not fire.None fell into the patient.The user completed the procedure, and no known impact or patient consequence was reported.There was a procedure delay of over thirty minutes.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: a white reload was used when the issue occurred.The customer was not able to fire at all.The customer attempted to use three reloads but none of them worked.The instrument did not work at all.There was no error message generated, and the customer did not encounter any obstructions.There were no clamping issues and no bleeding observed.There was also no unplanned tissue removal.The customer used a different stapler and new reloads to continue the procedure.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
The curved-tip sureform 30 staple was transferred to failure analysis engineer (fae) team for further investigation.Fae confirmed initial findings.The instrument was returned with an orange fragment lodged in the jaws.The orange fragment was passed to the design engineering team, who confirmed the fragment likely originated from one side the tail end of the retainer.The retainer was used during installation of the reload into the stapler channel.Engineering recreated the fragment generation by lodging the tail end of the retainer between the anvil tissue guard and the channel of a test instrument.This resulted in the tissue guards acting as a knife to shear off that particular region of the retainer.It was noted that a large amount of manual force was required to result in the shearing of the retainer.Depending on the location that the fragment moves to, the stapler was able to be installed through the cannula, but resulted in an engagement failure, preventing use of the instrument.It is still unclear whether a similar fragment can move to a location where the instrument would still be able to be fired, although it appears unlikely to occur.The instrument was inspected, and no other damage was found.The instrument was fully functional through testing of initialization, engagement, recognition, reload recognition, clamping, firing, unclamping, and motion.Based on the recreation testing it is likely that the root cause of the reload recognition issues during the last installs in the procedure were related to the lodged retainer fragment.It is likely that the retainer became dislodged, or the reload was installed at an angle and with enough force to shear off the fragment, which then prevented adequate seating of the reload in the channel.The probable root cause is attributed to user technique during reload installation, where the retainer may have been seated improperly or installed at an angle with excessive force, leading to shearing of the retainer and generation of the fragment.This fragment subsequently interfered with proper reload seating and recognition.Proper use and alignment of the installation tool (retainer) during reload installation can prevent recurrence of this issue.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key22891256
Report Number2955842-2025-35549
Device Sequence Number5916117
Product Code GDW
UDI-Device Identifier10886874121723
UDI-Public(01)10886874121723(10)U83240322
Combination Product (Y/N)N
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 11/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number488530-12
Device Catalogue Number488530
Device Lot NumberU83240322 0137
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/30/2025
Supplement Date Received by Manufacturer10/17/2025
Initial Report FDA Received Date08/25/2025
Supplement Report FDA Received Date11/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown